Alert archive / Oregon / Freeze Warnings in 2021

Freeze Warning 8, NWS Pendleton, OR

November 16, 2021Gilliam County, Sherman County, Wasco County, Oregon; Klickitat County, Washington

NWS Pendleton, OR issued this freeze warning at Nov 16, 2021, 6:10 AM PST for Gilliam County, Sherman County, Wasco County, Oregon; Klickitat County, Washington. It took effect at Nov 17, 2021, 1:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 2021, 6:10 AM PST (14:10 UTC)
In effect from
Nov 17, 2021, 1:00 AM PST
Expired
Nov 17, 2021, 8:56 AM PST
In force
8 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Sherman County, OR, Wasco County, OR, Klickitat County, WA

The radar

The Pendleton radar (KPDT), 147 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 2.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2021-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2021-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WWUS76 KPDT 161410
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
610 AM PST Tue Nov 16 2021

ORZ041-WAZ024-162300-
/O.NEW.KPDT.FZ.W.0008.211117T0900Z-211117T1700Z/
Eastern Columbia River Gorge of Oregon-
Eastern Columbia River Gorge of Washington-
Including the cities of Arlington, The Dalles, and White Salmon
610 AM PST Tue Nov 16 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...In Washington, Eastern Columbia River Gorge of 
  Washington. In Oregon, Eastern Columbia River Gorge of Oregon.

* WHEN...From 1 AM to 9 AM PST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
3 follow-up statements
661 
WWUS76 KPDT 162235
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
235 PM PST Tue Nov 16 2021

ORZ041-WAZ024-171700-
/O.CON.KPDT.FZ.W.0008.211117T0900Z-211117T1700Z/
Eastern Columbia River Gorge of Oregon-
Eastern Columbia River Gorge of Washington-
Including the cities of Arlington, The Dalles, and White Salmon
235 PM PST Tue Nov 16 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...In Washington, Eastern Columbia River Gorge of 
  Washington. In Oregon, Eastern Columbia River Gorge of Oregon. 

* WHEN...From 1 AM to 9 AM PST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
569 
WWUS76 KPDT 170411
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
811 PM PST Tue Nov 16 2021

ORZ041-WAZ024-171700-
/O.CON.KPDT.FZ.W.0008.211117T0900Z-211117T1700Z/
Eastern Columbia River Gorge of Oregon-
Eastern Columbia River Gorge of Washington-
Including the cities of Arlington, The Dalles, and White Salmon
811 PM PST Tue Nov 16 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...In Washington, Eastern Columbia River Gorge of 
  Washington. In Oregon, Eastern Columbia River Gorge of Oregon.

* WHEN...From 1 AM to 9 AM PST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
622 
WWUS76 KPDT 171656
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
856 AM PST Wed Nov 17 2021

ORZ041-WAZ024-171800-
/O.CAN.KPDT.FZ.W.0008.000000T0000Z-211117T1700Z/
Eastern Columbia River Gorge of Oregon-
Eastern Columbia River Gorge of Washington-
856 AM PST Wed Nov 17 2021

...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

Temperatures around the Gorge have risen above freezing this
morning, and will continue to do so throughout the day. 

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this freeze warning went out at Nov 16, 3:40 AM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 16, 3:40 AM PST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
340 AM PST Tue Nov 16 2021

.AVIATION...12Z TAFs...VFR conditions are expected for the next 24
hours for all TAF sites with ceilings remaining above 3 kft.
Winds will initially be 10-20 kts early this morning, primarily
at KDLS, KPDT, KALW, and KPSC, with gusts of 20-30 kts. Winds will
then decrease this evening and tonight to generally less than 10
kts. Plunkett/86

&&

SHORT TERM...Today through Thursday...An upper level trough will
continue exiting into the northern Plains while a ridge of high
pressure builds over the eastern Pacific. This will place the
forecast area under a cool northwest flow today with some lingering
snow showers over the Washington Cascades and the mountains of NE
Oregon and SE Washington into this evening before ending. The ridge
will move inland tonight and Wednesday providing a dry but continued
cool conditions. The eastern Columbia River Gorge will finally see
its first freezing temperatures overnight and early Wednesday so a
freeze warning has been issued. The ridge will move east of the
region on Thursday allowing a slight trough pattern to bring another
weather system into the region and some likely light precipitation.
Snow levels will be low especially along the east slopes of the
Washington Cascades where some measurable snowfall could occur in
the Kittitas Valley. Could even see some mixed precipitation in the
upper Yakima Valley

LONG TERM...Friday through Tuesday...The extended period currently
looks to be fairly quiet outside of a shortwave passage on Friday
and potentially another next Tuesday.

Guidance is consistent in bringing in a shortwave across the PacNW
Friday morning with region-wide precipitation chances. Precipitation
totals look light across the lower elevations, generally less than a
tenth of an inch, though the Blues and Wallowas could see totals
ranging from 0.50-1.00 inch with the higher elevations seeing light
snow accumulations. The Cascades look to receive generally less than
0.50 inch, again with higher elevations seeing some light snow
accumulations. Precipitation should taper off overnight into early
Saturday morning with drier conditions expected for the weekend as a
ridge builds across the PacNW. Ensembles show some timing and
amplitude differences for the ridge. Substantial differences exist
in model solutions for Monday and Tuesday, though both ensemble mean
and deterministic guidance hint at another shortwave traversing the
area. As such, the NBM is putting some low PoPs in our CWA for
Monday morning through Tuesday, though the best chances currently
look to be for the mountains with lower elevations seeing little to
no measurable precipitation out of the system. Plunkett/86

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  47  26  47  29 /  10   0   0   0
ALW  50  28  47  32 /  10  10   0   0
PSC  53  28  48  31 /   0   0   0   0
YKM  51  26  46  28 /   0   0   0   0
HRI  51  27  48  30 /   0   0   0   0
ELN  46  24  42  25 /   0   0   0   0
RDM  46  24  49  29 /   0   0   0   0
LGD  40  21  41  27 /  20  20   0   0
GCD  41  23  46  28 /  10   0   0   0
DLS  51  31  49  33 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Freeze Warning from 1 AM to 9 AM PST Wednesday for ORZ041.

WA...Freeze Warning from 1 AM to 9 AM PST Wednesday for WAZ024.

&&

SHORT TERM...91
LONG TERM....86
AVIATION...86

Nearby

Freeze Warnings in Oregon, 2021Freeze Warnings in Washington, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.